Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS Duluth, MN

July 20, 2003Bayfield County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 20, 2003, 4:35 PM CDT for Bayfield County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 4:35 PM CDT (21:35 UTC)
Expired
Jul 20, 2003, 5:30 PM CDT
In force
55 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Bayfield County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 202135 CCA
SVRDLH
WIC007-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
425 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAYFIELD COUNTY IN NORTHWEST WISCONSIN

* UNTIL 530 PM CDT

* AT 425 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH 
  LARGE HAIL 8 MILES SOUTHWEST OF IRON RIVER...OR ABOUT 27 MILES     
  SOUTHEAST OF SUPERIOR...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRON RIVER AROUND 430 PM CDT...
  INO AROUND 455 PM CDT...
  DRUMMOND AROUND 505 PM CDT...

DAMAGING HAIL UP TO ONE INCH IN DIAMETER IS LIKELY WITH THIS STORM. 
TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. IF 
CAUGHT OUTDOORS GET INTO A DEPRESSION SUCH AS A RAVINE OR DITCH.

LAT...LON 4669 9152 4619 9151 4619 9096 4674 9096

$$

BERDES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:10 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 1:10 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
110 PM CDT SUN JUL 20 2003

FORECAST FOCUS WILL BE THUNDERSTORM CHANCES TONIGHT AND SHOWERS
TOMORROW.

MODELS IN FAIRLY GOOD AGREEMENT WITH CANADIAN SYSTEM HEADED OUR
WAY...ETA FASTER AND A BIT WEAKER THAN GFS...BUT FINAL FCST PRODUCT
NOT MUCH AFFECTED BY THESE DIFFERENCES.

VIGOROUS S/WV MOVING SOUTHEAST OUT OF MANITOBA AND PVA ALREADY INTO
NRN MN...HELPING TO SET OFF SOME THUNDERSTORMS. EXPECT STORMS TO
BECOME MORE NUMEROUS AS S/WV MOVES THROUGH AND ATMOSPHERE
DESTABILIZES FURTHER WITH HEATING.

KEPT SHOWERS IN FOR MAINLY MONDAY AFTERNOON...WITH A BIT OF SUNSHINE
WE COULD SET OFF SOME SCATTERED SHOWERS WITH THE 5H COLD AIR
ADVECTON. SFC COMPUTED LIS OFF THE ETA GO DOWN TO -4 MONDAY
AFTERNOON...BUT CAPES REMEAIN VERY LOW.

NUMERICAL GUIDANCE NUMBERS ALL IN THE SAME BALL PARK AND REASONABLE.

.DLH...NONE.

CC
Hazardous weather outlook, Jul 20, 7:05 AM CDT, 9 hours 30 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
705 AM CDT SUN JUL 20 2003

...AN ISOLATED SEVERE THUNDERSTORM POSSIBLE INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON
AND EARLY EVENING. THE MAIN THREATS WILL BE LARGE HAIL OR DAMAGING
WIND. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BE DROPPING
SOUTHEAST INTO NORTHERN MINNESOTA...AND THAT WILL BRING THE CHANCE
FOR THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS THURSDAY THROUGH NEXT
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:05 PM CDTSevere Thunderstorm WarningDLHDouglas55 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningDLHDouglas45 min
Jul 20, 4:26 PM CDTSevere Thunderstorm WarningDLHBayfield64 min
Jul 20, 5:56 PM CDTSevere Thunderstorm WarningDLHAshland, Price49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.